Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 40, NWS Honolulu, HI

March 8, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 8, 2006, 8:37 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2006, 8:37 PM HST (06:37 UTC)
Expired
Mar 8, 2006, 11:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

What was reported inside it

TimeReportWhereRemark
Mar 8, 8:50 PM HSTFLASH FLOODHauula, HIOAHU CIVIL DEFENSE REPORTED THE CLOSURE OF HAUULA HOMESTEAD ROAD AND KUKUNA ROAD NEAR THE TOWN OF HAUULA. A CONTRA FLOW LANE HAS ALSO BEEN SET UP ON KAMEHAMEHA HIGHWAY NEAR KALUANUI STREAM/SACRED FALLS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 6.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 090639
FFWHFO
HIC003-090945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
837 PM HST WED MAR 8 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CONTINUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1145 PM HST

* AT 830 PM HST...RADAR SHOWED HEAVY RAIN NEAR HAUULA...OR ABOUT 18
  MILES NORTH OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KAHUKU...LAIE...HALEIWA AND PUNALUU.

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1130 PM HST
IF FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2137 15783 2149 15776 2175 15799 2165 15810

$$
POWELL
2 follow-up statements
000
WGHW70 PHFO 090824
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1017 PM HST WED MAR 8 2006

HIC003-090945-
ISLAND OF OAHU IN HONOLULU COUNTY-
1017 PM HST WED MAR 8 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1145 PM HST...

AT 1010 PM HST...RADAR SHOWED THAT HEAVY RAINFALL HAS ENDED OVER 
OAHU.  HOWEVER...RUNOFF LEVELS REMAIN HIGH OVER THE WINDWARD AREAS 
OF THE KOOLAUS.  SEVERAL ROADS WERE CLOSED IN THE HAUULA AREA AND 
SEVERAL HOMES ARE FLOODED IN THE PUNALUU...HAUULA AND LAIE AREAS. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KAHUKU...LAIE...HALEIWA AND PUNALUU.

EXCESSIVE RUNOFF FROM THIS STORM HAS CAUSED FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

A FLASH FLOOD WATCH CONTINUES FOR HONOLULU COUNTY THROUGH THURSDAY
NIGHT.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1145 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2137 15783 2149 15776 2175 15799 2165 15810

$$

KODAMA
000
WGHW70 PHFO 090933
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1131 PM HST WED MAR 8 2006

HIC003-090941-
ISLAND OF OAHU IN HONOLULU COUNTY-
1131 PM HST WED MAR 8 2006

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

...A FLASH FLOOD WATCH FOR ALL HAWAIIAN ISLANDS REMAINS IN
EFFECT UNTIL 6 AM HST FRIDAY...

THE HEAVY RAINS AND FLOODING ON WINDWARD OAHU HAVE SUBSIDED...BUT 
RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL 
HOURS.

DON/T TRY TO CROSS FLOODED ROADWAYS OR FAST FLOWING STREAMS IN YOUR
VEHICLE OR ON FOOT. IT MAY BE TOO DANGEROUS. TURN AROUND...DON/T
DROWN.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR
CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2137 15783 2149 15776 2175 15799 2165 15810

$$
POWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 8:30 PM HST, 7 minutes earlier.

Area forecast discussion, Mar 8, 8:30 PM HST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST WED MAR 8 2006

.SYNOPSIS...
SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY ACROSS THE STATE
THROUGH SATURDAY AS A TROUGH LINGERS WEST OF THE MAIN HAWAIIAN
CHAIN. RAINFALL MAY BE PARTICULARLY HEAVY ACROSS KAUAI AND
OAHU...BUT MOST AREAS SHOULD SEE ENHANCED RAINFALL. THUNDERSTORMS
ARE POSSIBLE THROUGH FRIDAY. DRIER WEATHER WILL MOVE IN AFTER THE
WEEKEND AS THE TROUGH MOVES AWAY.

&&

.DISCUSSION...
LOW PRESSURE ALONG 170W...WEST OF THE MAIN HAWAIIAN ISLANDS...HAS
DESTABILIZED THE ATMOSPHERE AND INCREASED THE AMOUNT OF MOISTURE
AVAILABLE FOR SHOWERS. OVER THE PAST FEW HOURS...SOUTHEAST FLOW HAS
TRAPPED HEAVY SHOWERS AGAINST FAVORABLE TERRAIN ON WINDWARD
OAHU...PRODUCING SPOTTY FLOOD CONDITIONS BETWEEN KANEOHE AND KAHUKU.
SOUTHEAST PORTIONS OF THE BIG ISLAND HAVE ALSO SEEN A FEW HEAVY
SHOWERS...BUT NOT ENOUGH TO CAUSE MORE THAN ROAD PONDING AS OF THIS
HOUR. BIG ISLAND SHOWER ACTIVITY HAS DECREASED OVER THE PAST
HOUR...BUT HEAVY SHOWERS ACROSS WINDWARD OAHU PERSIST.

SATELLITE LOOPS SHOW SOUTHEAST FLOW HAS TAPPED INTO DEEP TROPICAL
MOISTURE...A CONDITION EXPECTED TO PERSIST AT LEAST THROUGH FRIDAY.
LATEST GFS75 SHOWS THE MAIN LOW NEAR 31N172W WILL MOVE NORTH OVER
THE NEXT 48 HOURS...BUT THE TROUGH SOUTH OF THE LOW WILL BE SLOW TO
FILL...KEEPING OUR WINDS SOUTHEASTERLIES INTO THE WEEKEND. BY LATE
SATURDAY AND INTO SUNDAY...HIGH PRESSURE WILL HAVE RECOVERED
SUFFICIENTLY TO OUR NORTH TO SWING OUR WINDS BACK TO EAST NORTHEAST
TRADES. TRADE WIND WEATHER SHOULD RESUME FOR THE NEXT WORK
WEEK...WITH LIGHTER SHOWERS FAVORING WINDWARD AND MAUKA AREAS.

&&
.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...KAUAI OAHU AND NIIHAU.
SMALL CRAFT ADVISORY FOR STRONG WINDS BIG ISLAND SOUTHEAST...
                    WINDWARD OAHU AND MAUI COUNTY WATERS.
&&

POWELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 5:38 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 8, 10:51 PM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 1:45 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 6:52 AM HSTWinter Weather AdvisoryHFOHawaii21 hr
Mar 9, 7:17 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 9:35 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 9, 9:55 AM HSTSpecial Marine WarningHFO2 hr
Mar 9, 10:10 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 10:38 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 9, 10:46 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 9, 12:53 PM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 1:27 PM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.